Texas, 2006

Flash Flooding and Hail in Texas, May 3, 2006

May 3, 2006 · NWS LUB · 25 events in 12 counties and zones

Severe thunderstorms initially developed over the central South Plains region during the late afternoon hours of the 3rd. This activity produced large hail as it affected portions of Lubbock and Crosby Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$631,000
Crop damage
$40,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 3 Severe Thunderstorm Event Summary...Severe thunderstorms initially developed over the central South Plains region during the late afternoon hours of the 3rd. This activity produced large hail as it affected portions of Lubbock and Crosby Counties. Additional high based thunderstorm activity developed in drier air to the west of the Interstate 27 corridor. This convection caused significant wind damage in Anton (Hockley County) before it evolved into a complex that produced damaging winds and large hail over a large swath of the central South Plains, generally north of Lubbock. Meanwhile, two large high-precipitation supercell storms developed over the four-county area of Crosby, Dickens, Kent, and Garza Counties. These storm additionally produced damaging winds and giant hail. Estimates of property and agricultural damages across the region totaled more than $670,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 2:43 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 3, 2:43 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT WED MAY 3 2006

.SHORT TERM...
WEAK COLD FRONT HAS MOVED SOUTH INTO THE SOUTH PLAINS THIS AFTERNOON
AND WAS LOCATED ALONG A LINE FROM SILVERTON TO PLAINVIEW TO MULESHOE
AT MID AFTERNOON.  CONVERGENCE ALONG THE DRYLINE HAS BEEN MINIMAL
THROUGH THE DAY SO FAR...BUT DEW POINTS OVER OUR SOUTHWEST HAD
FALLEN TO THE LOWER 40S VERSUS MID AND UPPER 50S EAST AND SOUTHEAST
OF LUBBOCK.  SATELLITE IMAGES CONTINUE TO SHOW AN UPPER DISTURBANCE
SLOWLY APPROACHING OUT OF THE DESERT SOUTHWEST.  ALL OF THESE
FACTORS APPEAR TO BE COMING TOGETHER TO BRING THE AREA A CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS THE FRONT CONTINUES
SLOW PROGRESS TO THE SOUTH.

WEST TEXAS MESONET SOUNDING FROM 17Z AT REESE CENTER SHOWED MID
LAYER TEMPS ABOUT 1 DEGREE WARMER TODAY THAN YESTERDAY ALONG WITH
MORE LIMITED LOW LEVEL MOISTURE...THUS PROVIDING A SLIGHTLY STRONGER
CAP AND LOWER CAPE VALUES.  THESE FACTORS HAVE BEEN HELPING DELAY
STORM INITIATION MORE TODAY THAN YESTERDAY AND WILL LIKELY LOWER
SEVERE POTENTIAL SLIGHTLY.  AGREE WITH SPC ANALYSIS THAT HAS BACKED
OFF ON THE DAY ONE OUTLOOK WHICH HAS DROPPED THE MODERATE POTENTIAL.

AT 3 PM...INITIATION WAS ALREADY OCCURRING OVER THE ROLLING PLAINS
AND IT MAY BE ACCOMPANIED BY MORE STORMS ALONG THE FRONTAL ZONE
INITIATING BETWEEN 430 AND 600 PM.  INCREASED MID ATMOSPHERIC
MOISTURE FROM 500MB TO 400MB COULD INCREASE DAMAGING WIND POTENTIAL
FROM STORMS WHICH FORM NEAR THE FRONTAL BOUNDARY.

.LONG TERM...
THE POTENTIAL FOR SEVERE STORMS THURSDAY AND FRIDAY REMAINS. THIS AS
TODAY/S INCOMING FRONT COMBINES WITH INCREASING LOW LEVEL MOISTURE/
FLOW ALOFT TO RESULT IN PERHAPS MORE SIGNIFICANT SEVERE THREATS.

BY MIDDAY THURSDAY THE FRONT IS EXPECTED TO BE RETREATING NORTHWARD
OVER THE SOUTH PLAINS WITH A STRONG MOISTURE GRADIENT ALONG IT AND
SOUTHWARD ALONG A DRYLINE. MODELS DEPICT A WELL TIMED/WEAK SHORTWAVE
TROUGH PROPAGATING THROUGH THE SOUTHWESTERLY FLOW OVER SOUTHERN NEW
MEXICO...AND THIS SHOULD PROMOTE FORCING/ASCENT IN PROXIMITY TO SAID
BOUNDARIES. SOLUTIONS SUGGEST THE AIRMASS NORTH OF THE BOUNDARY WILL
MAINTAIN RELATIVELY HIGH THETA E CHARACTERISTICS...POSSIBLY ALLOWING
FOR MORE IN THE WAY OF BOUNDARY LAYER ROOTED CONVECTION. WITH BACKED
LOW LEVEL FLOW...STRONG INSTABILITY...AND INCREASING EFFECTIVE
SHEAR...THE POTENTIAL FOR SUPERCELLS WILL EXIST. WILL DRAW THE
HIGHEST POPS /40 PERCENT/ NORTH AND EAST OF LUBBOCK...JUST ALONG/
NORTH OF THE PROGGED BAROCLINIC ZONE. WILL MENTION SEVERE...BUT WITH
POTENTIAL NEGATIVE EFFECTS OF OVERNIGHT STORMS YET TO BE SEEN...WILL
NOT MENTION THREATS ATTM.

THE MESOSCALE PATTERN IS PROGGED TO REPEAT ITSELF FRIDAY. A VERY
SIMILAR ORIENTATION OF SURFACE FEATURES WILL COUPLE WITH FURTHER
ENHANCEMENT OF MID LEVEL FLOW TO AGAIN RESULT IN A THREAT OF
ORGANIZED SEVERE STORMS. THIS IN ADVANCE OF A NOTABLY DEEPER MID/
UPPER LEVEL TROUGH EJECTING OVER THE FOUR CORNERS REGION. POTENTIAL
COMPLICATING FACTORS MAY INCLUDE A SOUTHWARD SURGE OF THE FRONTAL
BOUNDARY IF IT IS SUFFICIENTLY ENHANCED BY PRIOR CONVECTION...BUT
THAT APPEARS UNLIKELY GIVEN MAGNITUDE OF HEIGHT/PRESSURE FALLS
ASSOCIATED WITH THE WESTERN TROUGH. REGARDLESS...COOLER/WETTER
PATTERN APPEARS LIKELY THROUGH LATE FRIDAY.

MODERATE NORTHWEST FLOW ALOFT IS PROGGED TO BECOME ESTABLISHED
DURING THE WEEKEND...WITH NOTABLY QUIETER WEATHER. TEMPERATURES WILL
WARM EARLY NEXT WEEK WITH STRENGTHENING LEE TROUGHING BENEATH THIS
FLOW...BUT MEDIUM RANGE TRENDS SUGGEST A COOLER PAC NORTHWEST
AIRMASS MAY RIDGE SOUTHEAST TOWARD THE AREA LATE IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  72  47  68 /  30  20  30  20
TULIA         53  67  45  67 /  40  40  40  30
PLAINVIEW     54  69  50  67 /  30  40  40  20
LEVELLAND     57  74  52  72 /  30  20  20  20
LUBBOCK       57  75  51  69 /  30  20  20  20
BROWNFIELD    60  79  51  74 /  20  10  20  20
CHILDRESS     57  70  51  67 /  50  40  40  40
SPUR          62  73  53  71 /  50  40  40  30
ASPERMONT     63  77  54  72 /  50  40  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/20
Hazardous weather outlook, May 3, 10:27 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT WED MAY 3 2006

TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT TO MODERATE RISK ACROSS MUCH OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. THE MODERATE
RISK IS GENERALLY EAST OF A SILVERTON TO LAKE ALAN HENRY LINE. THE
SLIGHT RISK ENCOMPASSES THE REMAINDER OF AN AREA EAST OF A
DIMMITT TO TAHOKA LINE.

A COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN PANHANDLE
AND SOUTH PLAINS AREA...LIKELY NEAR A MULESHOE TO MEMPHIS LINE BY
3 PM. IN ADDITION THE DRYLINE WILL MOVE EAST TOWARD THE INTERSTATE
27 CORRIDOR. BOTH OF THESE FEATURES ARE EXPECTED TO FOCUS
THUNDERSTORM INITIATION BY LATE AFTERNOON. STRONG INSTABILITY
COMBINED WITH MODEST WINDS ALOFT SHOULD RESULT MOSTLY IN MULTICELLULAR
ORGANIZATION WITH SOME ISOLATED SUPERCELLS ALSO POSSIBLE. THUS
THE MAIN THREATS WILL BE LARGE HAIL AND STRAIGHT-LINE WIND GUSTS.
HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE...PARTICULARLY IN THE
VICINITY OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A
MULESHOE TO LEVELLAND TO POST LINE. A COLD FRONT WILL MOVE SOUTH
THROUGH MUCH OF THE SOUTH PLAINS THURSDAY BEFORE STALLING OUT
THURSDAY AFTERNOON. THIS FRONT...ALONG WITH ANY PREEXISTING
BOUNDARIES...AND A REINFORCING FRONT MOVING IN FROM THE NORTH WILL
ALL BE POTENTIAL FOCUSING MECHANISM FOR CONVECTIVE INITIATION. GIVEN
MODERATE INSTABILITY AND SHEAR IN PLACE...ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE.

ADDITIONALLY...THE APPROACH OF AN UPPER LEVEL STORM SYSTEM ON FRIDAY
WILL BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS TO MUCH OF THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 3, 11:06 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 NW DICKENS           33.72N 100.96W
05/02/2006  E0.88 INCH       DICKENS            TX   CO-OP OBSERVER

&&

RROBLEDO
Special weather statement, May 3, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT WED MAY 3 2006

TXZ027-033-032230-
BAILEY TX-COCHRAN TX-
453 PM CDT WED MAY 3 2006

...STRONG THUNDERSTORM ACROSS COCHRAN AND BAILEY COUNTIES...

AT 449 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MAPLE...OR ABOUT 6 MILES NORTH
OF MORTON...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCE STRONG WIND GUSTS UP TO 50
MPH. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1 PM CDT.
Special weather statement, May 3, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT WED MAY 3 2006

TXZ027-033-032230-
BAILEY TX-COCHRAN TX-
453 PM CDT WED MAY 3 2006

...STRONG THUNDERSTORM ACROSS COCHRAN AND BAILEY COUNTIES...

AT 449 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MAPLE...OR ABOUT 6 MILES NORTH
OF MORTON...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50
MPH. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM
CDT.

The radar

The Lubbock radar (KLBB), 12 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Lubbock

When
May 3, 4:25 PM CST to 4:40 PM CST
Where
Lubbock County, 8 mi E of Lubbock Intl Arpt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.683

The Idalou Police Department reported large hail that ranged in size from nickels to golfballs from near the intersection of County Road 400 and U.S. Highway 62/82 eastward to Idalou. No damage was reported.

Hail, Lubbock

When
May 3, 4:55 PM CST
Where
Lubbock County, 10 mi SE of Lubbock
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.483, -101.733

A local television station reported penny size hail in Ransom Canyon.

Hail, Lamb

When
May 3, 5:00 PM CST
Where
Lamb County, Littlefield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -102.317

Hail, Crosby

When
May 3, 5:20 PM CST
Where
Crosby County, 5 mi S of Lorenzo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -101.533

Storm spotters reported quarter size hail south of Lorenzo.Isolated severe thunderstorms quickly erupted along a convergent surface pressure trough over the central South Plains of west Texas during the late afternoon of the 3rd. This activity proved to be the first severe storms in an active severe weather outbreak across the region.

Thunderstorm Wind, Hockley

When
May 3, 5:25 PM CST to 6:00 PM CST
Where
Hockley County, 6 mi S of Anton
Measured
62 kt (71 mph) measured gust
Property damage
$400,000
Crop damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
33.733, -102.167

A complex of severe thunderstorms resulted in a locally intense swath of damaging winds near Anton. Damage was confined to a three mile radius in and around the city, but was fairly widespread within the city limits. Several trees, utility poles, and structures sustained damaged. Numerous roofs sustained at least minor damage, with a few peeled back or completely torn off. Several 1,000 pound "round" hay bales were rolled across Business 84 and over the adjacent railroad tracks. Local officials reported that the railroad tracks were obscured by debris at multiple locations through the city. Many highway signs also were blown toward the east. A large storage shed collapsed as severe winds penetrated the structure, and a nearby chute to a grain bin silo was snapped from its concrete foundation. A grain trailer was toppled and a storage facility experienced roof and window damage on the east side of Anton. In addition, a center-pivot irrigation system was heavily damaged three miles southeast of Anton off of U.S. Highway 84. The West Texas Mesonet site located six miles south of Anton recorded a peak gust of 71 MPH at 18:00 CST. No injuries were reported.

Flash Flood, Hockley

When
May 3, 5:35 PM CST to 7:00 PM CST
Where
Hockley County, 14 mi N of Levelland
Reported by
NEWSPAPER
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

The Levelland and Hockley County News-Press reported that more than two inches of rain fell over rural portions of northern Hockley County. This resulted in flash flooding along Texas Highway 597. Fast flowing flood waters that ran into Yellow House Creek west of U.S. Highway 385 rendered a county road and a stretch of Texas Highway 597 impassable.

Hail, Crosby

When
May 3, 5:38 PM CST to 5:45 PM CST
Where
Crosby County, 8 mi S of Ralls
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -101.383

Fire department officials reported large hail that ranged in size from nickels to golfballs from just south of Ralls northward to the city. No damage was reported.

Hail, Hale

When
May 3, 5:52 PM CST
Where
Hale County, 6 mi S of Hale Center
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -101.833

Law enforcement officials reported golfball size hail along Interstate 27 south of Hale Center.

Hail, Dickens

When
May 3, 5:56 PM CST
Where
Dickens County, 8 mi SW of Spur
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -100.950

Law enforcement officials reported quarter size hail in rural portions of southwestern Dickens County.

Hail, Kent

When
May 3, 5:59 PM CST to 6:19 PM CST
Where
Kent County, 17 mi W of Girard
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.350, -100.967

The Spur Fire Department reported large hail up to the size of golfballs along in rural areas of northwestern Kent County west of Girard. The hail briefly became very large, with a few baseball size hailstones noted at 18:01 CST.

Hail, Kent

When
May 3, 6:01 PM CST
Where
Kent County, 17 mi W of Girard
Measured
2.75 in hail
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.350, -100.967

Hail up to the size of baseballs was observed by the Spur Fire Department in northwestern Kent County. Fire department vehicles sustained minor damage. These giant hailstones were associated with one of two isolated supercells that impacted southern Dickens County, Crosby, Garza, and Kent Counties.

Hail, Hale

When
May 3, 6:10 PM CST
Where
Hale County, Abernathy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -101.850

Quarter size hail was reported by a National Weather Service cooperative observer in Abernathy.

Flash Flood, Hale

When
May 3, 6:15 PM CST to 8:00 PM CST
Where
Hale County, Abernathy
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

A local newspaper published photographs of a vehicle stranded in flowing flood waters beneath an Interstate 27 underpass in Abernathy. The Abernathy Fire Department closed a portion of the interstate for nearly two hours. No injuries were reported.

Hail, Lubbock

When
May 3, 6:16 PM CST
Where
Lubbock County, 3 mi E of Shallowater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.933

Storm spotters reported quarter size hail just east of Shallowater.

Thunderstorm Wind, Lubbock

When
May 3, 6:16 PM CST to 6:40 PM CST
Where
Lubbock County, Lubbock Intl Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.667, -101.817

Damaging thunderstorm winds affected portions of northeastern Lubbock County. The Automated Surface Observing System located at Lubbock International Airport recorded a severe thunderstorm wind gust of 63 MPH at 18:19 CST. Several utility poles were blown down near the intersection of Farm to Market Road 789 and County Road 5100. Live electrical lines fell onto two vehicles, and the occupants were rescued by fire department personnel. Damage to trees and utility poles was observed along a swath eastward to near Idalou.

Thunderstorm Wind, Hale

When
May 3, 6:45 PM CST
Where
Hale County, 1 mi SSE of Petersburg
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
33.850, -101.600

A National Weather Service damage survey team investigated damage along and to the west of Farm to Market Road 789 just southeast of Petersburg. A linear complex of severe thunderstorms produced damaging winds that snapped an old utility pole, as well as many tree limbs.

Thunderstorm Wind, Kent

When
May 3, 6:50 PM CST to 7:10 PM CST
Where
Kent County, 2 mi SW of Clairemont
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.150, -100.767

many large mesquite limbs were snapped from trees along U.S. Highway 380 near Clairemont. A local bed and breakfast inn suffered wind damage when several windows and a sliding glass door were blown out. Roof damage also occurred when a large tree was uprooted, and fell onto the south and southwest side of the building . A small grain silo also was destroyed.

Flash Flood, Dickens

When
May 3, 7:00 PM CST to 9:00 PM CST
Where
Dickens County, 6 mi SE of Spur
Reported by
DEPT OF HIGHWAYS
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

The Texas Department of Transportation closed Texas Highway 208 near the intersection with Texas Highway 70. The slow moving supercell thunderstorm that affected southern Dickens and northern Kent County resulted in very heavy rainfall and runoff along Duck Creek. Flash flooding resulted in flowing water over a stretch of Texas Highway 208 southeast of Spur.

Hail, Briscoe

When
May 3, 7:19 PM CST
Where
Briscoe County, Quitaque
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.367, -101.050

Thunderstorm Wind, Floyd

When
May 3, 7:20 PM CST to 7:30 PM CST
Where
Floyd County, 4 mi S of Floydada
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
33.933, -101.333

As severe thunderstorms and their associated damaging winds spread northeastward into southern Floyd County, at least fifteen medium voltage utility poles were snapped. Some of the poles were broken up to ten feet from their base.

Hail, Kent

When
May 3, 7:39 PM CST
Where
Kent County, 4 mi SW of Clairemont
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -100.800

The Kent County Sheriff's Office reported golfball size hail along U.S. Highway 380 southwest of Clairemont.

Thunderstorm Wind, Kent

When
May 3, 8:15 PM CST to 8:25 PM CST
Where
Kent County, 1 mi S of Jayton
Measured
71 kt (82 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.233, -100.583

The West Texas Mesonet site located just south of Jayton measured severe thunderstorm wind gusts up to 82 MPH. The winds occurred along a narrow swath just south of the city. A National Weather Service storm survey team discovered one mobile home that was destroyed on the southern outskirts of Jayton, and another residence that suffered minor roof damage. Other damage was restricted to downed tree limbs.

Hail, Hall

When
May 3, 8:17 PM CST
Where
Hall County, 7 mi W of Lakeview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -100.817

A rural resident of northern Hall County reported penny size hail along Farm to Market Road 256 west of Lakeview.

Hail, Garza

When
May 3, 8:34 PM CST
Where
Garza County, 5 mi SE of Justiceburg
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.983, -101.133

A motorist reported that hail, at least as large as ping pong balls, shattered their vehicle's windsheild while traveling along U.S. Highway 84 southeast of Justiceburg.

Thunderstorm Wind, Stonewall

When
May 3, 9:25 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.183, -100.200

The West Texas Mesonet site located near Aspermont recorded a severe thunderstorm wind gust up to 64 MPH. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505383, 5505384, 5505760, 5505385, 5505386, 5505762, 5505387, 5505459, 5505460, 5505461, 5505462, 5505761, 5505759, 5505463, 5505464, 5505757, 5505467, 5505989, 5505465, 5505758, 5505466, 5505754, 5505753, 5505755, 5505756.